Wildfire, Washington
- When
- March 31, 2:00 PM CST to 11:59 PM CST
- Where
- Washington forecast zone
- Property damage
- $1.0 million
- Reported by
- Park/Forest Service
- Coordinates
- 36.715, -95.904 (the zone’s center; the record gives no point)
Very dry air and very strong wind gusts of up to 60 to 65 mph behind a dry line, combined with drought-stricken fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma during the afternoon of March 31st. Numerous wildfires occurred across the region, but the largest fires affected Washington and Osage Counties, where over 4400 acres were…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Very dry air and very strong wind gusts of up to 60 to 65 mph behind a dry line, combined with drought-stricken fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma during the afternoon of March 31st. Numerous wildfires occurred across the region, but the largest fires affected Washington and Osage Counties, where over 4400 acres were burned, and in Le Flore County, where over 250 acres were burned. The fires in Washington County destroyed ten homes and numerous outbuildings, and burned a number of vehicles. These fires continued to burn into early April.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 31, 1:37 PM CST, 23 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
237 PM CDT Fri Mar 31 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(The rest of this afternoon )
Issued at 159 PM CDT Fri Mar 31 2023
In the immediate term we are dealing with a dangerous fire
weather situation with winds behind dry line gusting 50-60 mph in
the past hour associated with a secondary 850mb speed max from SW
into N Central OK. RH values as low as 10-15% also noted across
western Osage/Pawnee counties, and a number of fire starts
detected on 3.90 micron imagery. Red Flag Warning remains in
effect until 8 PM for large portion of eastern OK, along with High
Wind Warning along/N of I-44 and Advisory covering remainder of
CWA. Winds are expected to subside fairly quick this evening as
the jet max lifts northeast of the area and should fall below
criteria by 00z, though a few 40+ gusts may linger across high
terrain of NW AR for a few hours afterward. Later this evening
the Pacific front will push through the area and while speeds will
be considerably lighter, the shift in direction will need to be
considered in any firefighting efforts.
On the severe weather front, Storms have developed along dry line
across far southeast OK and these will pose a severe weather
threat through mid-afternoon. Threat will quickly push east as dry
line continues to surge, with dry conditions the remainder of
tonight.
&&
.LONG TERM...
(Tonight through Friday)
Issued at 159 PM CDT Fri Mar 31 2023
The strong upper level low responsible for today's severe/fire
weather will continue to move off to the east toward the Great
Lakes region Saturday. Surface high settles over the area with
lighter winds and cooler temperatures for the weekend. South winds return on
Sunday with only limited moisture return resulting in some
deterioration in fire weather conditions, though certainly not to
present extent. By later Sunday a disturbance off S. California
will be picked up in zonal flow and bring a chance of showers and
thunderstorms mainly S of I-40 during the afternoon/evening.
There are signals in the data that a cluster of strong/severe
storms moving near the Red River Valley during that time.
By early next week another powerful upper level low is forecast
to move onshore and eventually eject into the plains by around
Tuesday. All indications point to another significant storm system
with both severe weather and fire weather concerns ramping up for
next Tuesday, with threats being de-lineated by eventual position
of dry line.
Behind that system it does appear a stretch of relatively quiet
weather with below normal temperatures will persist from mid to
late next week, with low rain chances possible mainly for
southern areas.
&&
.AVIATION...
(18Z TAFS)
Issued at 1210 PM CDT Fri Mar 31 2023
Very strong winds through early evening could impact terminal
operations otherwise VFR conditions will prevail. Winds will
gradually lessen after sunset and turn northwesterly with a period
of gusty winds as the cold front passes.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 43 65 44 73 / 0 0 0 10
FSM 48 67 43 73 / 0 0 0 20
MLC 46 67 44 68 / 0 0 0 30
BVO 40 64 39 75 / 0 0 0 0
FYV 42 62 40 70 / 0 0 0 10
BYV 44 59 39 69 / 0 0 0 10
MKO 45 63 42 69 / 0 0 0 20
MIO 42 60 41 70 / 0 0 0 0
F10 45 64 43 68 / 0 0 0 20
HHW 49 69 45 70 / 0 0 0 40
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 PM CDT this evening for OKZ049-053-062-063-
065>076.
Red Flag Warning until 8 PM CDT this evening for OKZ049-054>068-
070-071-073>075.
High Wind Warning until 7 PM CDT this evening for OKZ054>061-064.
AR...Wind Advisory until 7 PM CDT this evening for ARZ001-002-010-011-
019-020-029.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...07Hazardous Weather Outlook National Weather Service Tulsa OK 100 PM CDT Fri Mar 31 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 100 PM CDT Fri Mar 31 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Southeast Oklahoma. ONSET...Ongoing...ending by 4 PM. SIGNIFICANT WINDS. RISK...Elevated. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Significant. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. AREA AT GREATEST RISK...Northeast Oklahoma. DISCUSSION... Dangerous fire weather conditions are ongoing this afternoon with very strong westerly winds and falling humidity values allowing rapid spread of any wildfire. The worst fire danger will be northwest of Interstate 44. Quickly report any observed fires to local officials. Isolated thunderstorms remain possible across southeast Oklahoma through mid afternoon. A brief severe storm remains possible before the focus of severe weather moves east of the region. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY...High Wind Potential. SUNDAY AND MONDAY...High Fire Weather and High Wind Potential. TUESDAY AND WEDNESDAY...Thunderstorm...High Fire Weather and High Wind Potential. THURSDAY...Thunderstorm Potential and Heavy Rain Potential. EXTENDED DISCUSSION... Thunderstorm chances return to southeast Oklahoma Sunday afternoon and evening. A few strong storms are possible during this time frame. A stronger storm system could bring higher chances of organized severe weather Tuesday into early Wednesday, but the details on this system remain unclear at this time range. Additionally, winds will increase early next week and could raise fire weather concerns where grasses remain dormant. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
202 PM CDT Fri Mar 31 2023
OKZ049-311930-
Pushmataha OK-
202 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of southeastern
Pushmataha County through 230 PM CDT...
At 201 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
east of Cloudy, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Cloudy...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3432 9529 3443 9505 3425 9505 3424 9515
3422 9515 3420 9527
TIME...MOT...LOC 1901Z 248DEG 45KT 3427 9519
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
220 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM NON-TSTM WND GST 8 ESE FORAKER 36.83N 96.43W
03/31/2023 M59 MPH OSAGE OK MESONET
&&Special Weather Statement
National Weather Service Tulsa OK
234 PM CDT Fri Mar 31 2023
OKZ076-312000-
Le Flore OK-
234 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of southeastern Le
Flore County through 300 PM CDT...
At 234 PM CDT, Doppler radar indicated a strong thunderstorm over
Octavia, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Octavia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3458 9475 3471 9446 3452 9446 3451 9447
3451 9475
TIME...MOT...LOC 1934Z 246DEG 56KT 3451 9470
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
236 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM NON-TSTM WND GST 8 ESE FORAKER 36.83N 96.43W
03/31/2023 M65 MPH OSAGE OK MESONET
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
257 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM NON-TSTM WND GST TULSA 36.13N 95.92W
03/31/2023 M59 MPH TULSA OK ASOS
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
258 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM NON-TSTM WND GST BARTLESVILLE 36.75N 95.98W
03/31/2023 M58 MPH WASHINGTON OK ASOS
&&The national radar mosaic for the moment the first event began.
3 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089039, 1089040, 1089041.